Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 142, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2004, 4:07 PM EDT for Montgomery County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 4:07 PM EDT (20:07 UTC)
- Expired
- Jun 2, 2004, 4:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 78 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
440 WUUS53 KJKL 022007 SVRJKL KYC173-022030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 407 PM EDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN KENTUCKY. * UNTIL 430 PM EDT. * AT 407 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRASSY LICK...OR 4 MILES WEST OF MOUNT STERLING...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOWARDS MILL AROUND 415 PM EDT. WALKERS CROSSING AROUND 420 PM EDT. HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3816 8406 3798 8409 3793 8377 3813 8380 $$ SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:34 AM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 2, 11:34 AM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1134 AM EDT WED JUN 2 2004 .DISCUSSION... MORNING UPDATE...ONLY CHANGES MADE TO MORNING FORECAST WERE UPDATES TO REMOVE MORNING AND AFTERNOON WORDING. .DISCUSSION... ATTM A LINE OF SHOWERS AND THUNDERSTORMS ARE EXITING SOUTH CENTRAL KENTUCKY INTO TENNESSEE. FOR THE SHORT TERM...MODELS ARE IN GOOD AGREEMENT. LEANED TOWARDS THE ETA FOR TODAY...IT SEEMED TO HAVE A BETTER HANDLE ON THE CONVECTION. AFTER A LULL...CONVECTION SHOULD FIRE BACKUP...AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA. THE MAIN THREAT FOR SEVERE WEATHER TODAY IS DAMAGING WINDS AND LARGE HAIL WITH STRONG MID LEVEL FLOW AND LOW WBZ HEIGHTS. UPPER TROF FINALLY PUSHES THE COLD FRONT OUT OF THE STATE EARLY THURSDAY...ALLOWING PLEASANT AND DRY CONDITIONS TO RETURN TO THE AREA...THROUGH EARLY SATURDAY...AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES. FOR TEMPERATURES...READINGS SHOULD STAY NEAR NORMAL FOR THE SHORT TERM...WITH HIGH PRESSURE TO THE NORTH. MAV/MET NUMBERS ARE ALSO IN CLOSE AGREEMENT...STAYED A DEGREE OR TWO COOLER THROUGH THE NEAR TERM. EXTENDED...LOOKED IN GOOD SHAPE...DID NOT MAKE ANY CHANGES. FORECAST ALREADY OUT. .PREV DISCUSSIONS... 1144 PM EDT TUE JUN 1 2004 TRAINING VORT LOBES IN THE OHIO VALLEY AS WELL AS A SFC TROUGH AND APPROACHING COOL FRONT HAVE BEEN PROVIDING A GOOD FOCUS FOR CONVECTION DURING THE EVENING HOURS. A GENERAL DECREASE IN INTENSITY HAS BEEN THE CASE OVER THE PAST FEW HOURS AS CELLS HAVE WORN THEMSELVES OUT COMING EAST INTO A LESS FAVORABLE AIRMASS. WILL ADJUST ZONES FOR TEMPS AND ADD SOME PATCHY FOG...WHILE REMOVING WATCH. WILL STILL MENTION SOME SMALL HAIL AND STRONG WINDS IN THE SOUTHWEST COUNTIES...AS ATMOSPHERE HAS NOT BEEN QUITE TAPPED THERE YET. ZONES OUT SHORTLY. && 420 PM EDT TUE JUN 1 2004 A FRONT WORKING ITS WAY IN FROM THE WEST...COUPLED WITH DECENT JET STREAK...AND A FEW UPPER LEVEL WIGGLES...IS TRIGGERING THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. SOME STORMS ALREADY PRODUCING NEAR GOLFBALL SIZED HAIL...WHICH IS UNDERSTANDABLE GIVEN WBZ IN THE 8K TO 9KFT RANGE. RADAR OPERATOR REPORTED VILS IN THE LOW 40S AND CORE HEIGHT LESS THAN 25KFT WITH THE HAIL PRODUCERS. THIS FRONT...AND A SUBSEQUENT WAVE THAT WILL WORK INTO THE AREA FROM THE NORTH BY THURSDAY MORNING...WILL KEEP POPS IN THROUGH THEN. LOOKS LIKE SEVERE THREAT IN SHORT TERM WILL BE FOCUSED EARLY...MAINLY THIS EVENING AND EARLY TONIGHT. SPLIT NOT A CONCERN WITH AMBIENT MOISTURE...AND CLOUD COVER TONIGHT. FORECAST ALREADY OUT. && 1230 PM EDT TUE JUN 1 2004 15Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER MOST OF THE SOUTHEAST WITH LOW PRESSURE DROPPING THROUGH THE UPPER MIDWEST AND GREAT LAKES. ON SATELLITE...SO FAR...JUST A FEW FAIR WEATHER CU ARE SEEN DRIFTING THROUGH KENTUCKY WITH A LARGER CLUSTER MOVING THROUGH SOUTHERN ILLINOIS AND INTO INDIANA. ON RADAR...THOSE CLOUDS ARE ACCOMPANYING AN AREA OF GENERALLY LIGHT SHOWERS...MORE SIGNIFICANT THUNDERSTORMS ARE FOUND WELL TO THE EAST IN WEST VIRGINIA ASSOCIATED WITH AN EXITING SFC TROUGH. STILL EXPECT SCATTERED AFTERNOON ACTIVITY WITH THE HEAT OF THE DAY AND SOME UPPER LEVEL SUPPORT DESPITE A DRIER AIRMASS IN PLACE THAN THE PAST COUPLE OF DAYS. TEMPS ARE ALSO ON TRACK. ACCORDINGLY...WILL JUST ISSUE A QUICK UPDATE TO REMOVE AFTERNOON WORDING IN THE ZONES. MAY ALSO TWEAK THE SKY...TEMP AND POP GRIDS FOR IFPS AND THE WEB GRAPHICS...BUT NO BIG CHANGES EXPECTED. UPDATES OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR ESTILL...MORGAN AND POWELL. AR
Hazardous weather outlook, Jun 2, 7:38 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 738 AM EDT WED JUN 2 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 738 AM EDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. JM
In the hours before
Local storm report, Jun 2, 1:41 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
141 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND DMG ROGERS 37.74N 83.64W
05/31/2004 WOLFE KY NWS STORM SURVEY
NUMEROUS TREES DOWN, 2 BARN ROOFS DAMAGED AND BARN DOOR
BLOWN IN ON TAR RIDGE ROAD
&&
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:49 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 41 min |
| Jun 2, 3:10 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 50 min |
| Jun 2, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee | 51 min |
| Jun 2, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 48 min |
| Jun 2, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 49 min |
| Jun 2, 5:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| Jun 2, 5:42 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 33 min |
| Jun 2, 5:48 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 57 min |
| Jun 2, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 48 min |
| Jun 2, 7:43 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 62 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.